Monday, October 15, 2007

All this and nausea too

I am currently taking a prescription for a high-powered antibiotic to fight off a nagging infection that keeps taunting me without remorse. I was on one kind of antibiotic, but that one wasn't doing its job properly. It was giving me, shall we say, intestinal disturbances of a violent and unpleasant nature without doing diddley-squat to curb the infection, so my doctor put me on a new one.

The new one is killing the infection just like a lioness kills a weak little baby gazelle, so I'm all over that. But one thing I'm having a problem being glad about is the side effects of this medication, which include a metallic taste in the mouth and nausea.

Now, I know I'm suggestible. If I get a sore throat, I can go from the streptococcus bacteria to a malignant tumor in something just under 2.7 seconds. I don't even stop to bother with trivial things like the common cold or post-nasal drip due to seasonal allergies. My time is valuable and if I could fritter it away being all of a doo-dah and worrying about colds when there are things like flesh-eating bacteria to keep me up all night, well, I wouldn't be writing this blog post at 4:57 a.m., would I?

Anyway, I am so suggestible that I never read the side effects of any medication I am prescribed. My pharmacist very kindly prints out this enormous list of Things This Drug Can Do to You (other than curing you); it is always conveniently stapled to my little white sack. But as I mentioned before, if I read on that list that a medication can cause, say, a tingle in the left nostril, I have been known to experience specific nostril-tingling before I even take the first dose.

It's just better to pace yourself in things like this.

So when I realized that I was feeling like I was on the verge of vomiting everything I have eaten since birth - which, trust me, is a like of Quarter Pounders, doughnuts and intermittent broccoli spears that could circle the planet six times -- accompanied by a taste in my mouth that suggested I had been licking the exterior of our minivan, I began to wonder.

I wasn't as concerned about my breath, which you may think is very selfish of me. Because I talk to people, after all, and occasionally when I whisper something to my husband before Mass, he gets this tragic look on his face and says back, sotto voce, "Hush. Just...please. Hush."

If that's not a hint for a mint, I don't know what is.

But what I was really wondering was why I felt so sick. So I did what any reasonable hypochondri-....I mean, normal person, would do and got on the internet and looked up the side effects for the particular drug I am taking.

Yep. It causes nausea.

And I ask you, how fair is that? Hm? To have this awful infection and not feel so great anyway, combined with a dumb side effect that is making me feel that I need to throw up?

Again, could I have the attention of the pharmaceutical companies, one of which lies just to the southeast of me about twenty miles: Is there some reason why you all can't manufacture medications that have side effects like, whitens teeth or may cause cellulite to vaporize or reduces need for anti-parspirant/deodorant?

Is that too much to ask?

1 comment:

Kbg said...

Ah, shucks, I was hoping that the unsettled tummy was going to mean that you were pregnant!!!! You NEED a boy around there...maybe two or three. LOL!